Alert archive / Missouri / River Flood Warnings in 2021

River Flood Warning 45, NWS Paducah, KY

April 28, 2021Wayne County, Missouri

NWS Paducah, KY issued this river flood warning at Apr 28, 2021, 10:19 AM CDT for Wayne County, Missouri. It took effect at Apr 29, 2021, 12:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 10:19 AM CDT (15:19 UTC)
In effect from
Apr 29, 2021, 12:00 PM CDT
Expired
Apr 29, 2021, 9:08 AM CDT
In force
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Francis River at Patterson (PAZM7). The gauge peaked at 11.11 ft at Apr 29, 2021, 11:00 PM CDT.

actionminormoderate1015202504/2804/2904/30
Action stage
10 ft
Minor stage
16 ft
Moderate stage
25 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07037500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

778 
WGUS43 KPAH 281519
FLWPAH

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Paducah KY
1019 AM CDT Wed Apr 28 2021

...The National Weather Service in Paducah KY has issued a Flood 
Warning for the following rivers in Missouri...

  St. Francis River near Patterson affecting Wayne County.

.Forecast heavy rainfall is expected to cause minor flooding on the 
St. Francis River near Patterson. Any fluctuations in the rainfall 
forecast will result in changes to the river forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


MOC223-291730-
/O.NEW.KPAH.FL.W.0045.210429T1700Z-210501T0421Z/
/PAZM7.1.ER.210429T1700Z.210430T0600Z.210430T2220Z.NO/
1019 AM CDT Wed Apr 28 2021

The National Weather Service in Paducah has issued a

* Flood Warning for
  the St. Francis River near Patterson.
* From Thursday afternoon to Friday evening.
* At 10:00 AM CDT Wednesday the stage was 6.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  tomorrow afternoon to a crest of 21.0 feet early Friday morning. 
  It will then fall below flood stage Friday afternoon.
  &&

LAT...LON 3732 9050 3732 9041 3717 9046 3703 9037
      3699 9042 3714 9054

$$

York
2 follow-up statements
552 
WGUS83 KPAH 290108
FLSPAH

Flood Statement
National Weather Service Paducah KY
808 PM CDT Wed Apr 28 2021

...The Flood Warning continues for the following rivers in 
Missouri...

  St. Francis River near Patterson

.Recent heavy rainfall and additional forecast heavy rainfall is 
expected to cause minor flooding on the St. Francis River near 
Patterson.

For the St. Francis River...including Patterson...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&


MOC223-300315-
/O.EXT.KPAH.FL.W.0045.210429T1700Z-210501T0420Z/
/PAZM7.1.ER.210429T1700Z.210430T0600Z.210430T2220Z.NO/
808 PM CDT Wed Apr 28 2021

...The Flood Warning is now in effect until late Friday evening...

The Flood Warning continues for
  the St. Francis River near Patterson.
* From Thursday afternoon to Friday evening.
* At 7:30 PM CDT Wednesday the stage was 6.8 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  tomorrow afternoon to a crest of 21.0 feet early Friday morning. 
  It will then fall below flood stage Friday afternoon.
  &&

LAT...LON 3732 9050 3732 9041 3717 9046 3703 9037
      3699 9042 3714 9054

$$

07
616 
WGUS83 KPAH 291408
FLSPAH

Flood Statement
National Weather Service Paducah KY
908 AM CDT Thu Apr 29 2021

...The Flood Warning is cancelled for the following river in 
Missouri...

  St. Francis River near Patterson affecting Wayne County.

.Although heavy rain between two and three inches fell around the 
St. Francis River Basin during the last 24 hours, the actual 
rainfall that occurred was less than expected to bring the St. 
Francis River near Patterson to flood stage.  Therefore, the flood 
warning is being cancelled at this location.

MOC223-291515-
/O.CAN.KPAH.FL.W.0045.210429T1700Z-210429T1408Z/
/PAZM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
908 AM CDT Thu Apr 29 2021

...The Flood Warning for the St. Francis River near Patterson has 
been cancelled...

The Flood Warning is cancelled for
  the St. Francis River near Patterson.
* At 8:30 AM CDT Thursday the stage was 8.3 feet.
* Flood stage is 16.0 feet.
* Forecast...The river is expected to rise to a crest of 13.2 feet 
  tomorrow morning, but remain below flood stage.
  &&

LAT...LON 3732 9050 3732 9041 3717 9046 3703 9037
      3699 9042 3714 9054

$$

SMITH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Apr 28, 6:20 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 28, 6:20 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Wed Apr 28 2021

.UPDATE...
Issued at 620 AM CDT Wed Apr 28 2021

Updated for aviation discussion for the 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 258 AM CDT Wed Apr 28 2021

The next 24-36 hours of the forecast will be rather unsettled as
waves of precipitation move northeast across the CWA. The radar
mosaic is already lit up with showers and storms to our southwest
and some of this activity is heading our way.

Looking at all of the available latest short term model guidance,
showers and scattered thunderstorms will be overspreading the area
from southwest to northeast this morning. It is difficult to discern
whether there will be a lull in the activity or not during the
afternoon but given the amount of moisture in place and an active
southwesterly flow pattern over us, scattered convection is likely
at any time really. However, by this afternoon, the main axis of
heavier rain and storms will likely be tied to a front to our west.
Models have been advertising this for several days now. Some of this
activity will likely move into northern and western parts of the
area later on in the afternoon/evening and this is handled well in
the grids right now with categorical PoPs, with lesser PoPs east and
southeast.

Tonight and into early Thursday, the front will slowly slide
eastward and result in widespread convection across the entire area.
There are still timing differences with the speed of the front so
PoPs will need to be adjusted with time. Most of the guidance
clears the rain out of the area late Thursday afternoon and evening.

Needless to say, we have highly anomalous moisture content over the
area with PWs off the chart and integrated water vapor transport
only increases over time over our area, so heavy rainfall will be a
high threat. The problem will be picking out the main corridors of
heaviest QPF which will be difficult at best. This type of setup
will likely yield multiple bands of heavy rain. The latest QPF from
WPC depicts this idea. Looking at things from a broader perspective,
the rain will likely have the highest residence time in the far
western and possibly northern portions of the the CWA. This has been
the trend now for multiple days in a row. However, as the front
slides east tonight into Thursday, the chances of the heavier
rainfall will shift eastward. This lines up well with WPCs excessive
rainfall outlook which has a good chunk of our area in the Slight
Risk with a small portion of southeast MO clipped in the Moderate
risk. The rates at which the rain could be coming down is
concerning, especially for the hilly terrain across SEMO.

Looking at the 24 QPF from the HREF ensemble probabilities along
with the NBM 24 hr QPF 95th percentile, 2 to 4 inches of rain
appears likely at this time. The highest totals (3 to 4 inches)
across southeast MO, southern IL and southwest IN, with 2-3 inches
more likely across west KY. Localized higher amounts will be likely
as is always the case with scenarios like this, due to the
convective nature along with expected training of cells. To add to
this, if pockets of instability can develop, we could have a few
strong storms, given the 30-40kts of 0-6km bulk shear which may help
to produce some organized storm structure. We continue to be
outlooked in a marginal risk for strong to possible severe storms.

No plans to extend the FFA at this point but will have day shift
analyze that need, especially given the fact that any potential
flooding in the areas not in the current flood watch, will likely
develop later in time.

.LONG TERM...(Friday through Tuesday)
Issued at 258 AM CDT Wed Apr 28 2021

The main forecast concern in the long term is with the return chance
for showers and some thunderstorms as we head into the first part of
next week. While the finer details will need to be worked out in the
coming days, confidence in the overall synoptic pattern is growing.

In the wake of the mid week system, dry conditions are forecast from
Friday into the weekend as high pressure takes control. In the upper
levels, a western ridge and eastern trough should yield northwest
flow across the forecast area initially. The upper flow is forecast
to flatten by late in the weekend, then turn more southwesterly
early next week as a western trough and eastern ridge develop.

Yesterday, the GFS was an outlier with respect to its phasing of
northern and southern stream energy later this week, its evolution
into early next week, and the overall impact on the chance for rain.
Over the past 24 hours, the GFS has trended towards the split stream
scenario in the ECMWF and CMC, and thus maintains an upper low over
northern Mexico and Texas through the weekend.

This energy is forecast to pivot northeast towards the area to yield
the return chance of rain by late Sunday, Sunday night, and Monday.
The model consensus brings additional shortwave energy into the West
Coast over the weekend and streams it into the Plains by Tuesday. As
a result, the potential for showers and thunderstorms will persist
through much of the first half of next week.

Temperatures will start off the long term below normal, but then
moderate to above normal over the weekend and into early next week.
Highs are forecast to warm from near 70 on Friday back to near 80
degrees by early next week. Lows should warm from the upper 40s
Friday night into the lower 60s early next week.

&&

.AVIATION...
Issued at 620 AM CDT Wed Apr 28 2021

Low level moisture is finally resulting in some sct to bkn VFR
clouds this morning. Scattered showers will continue to move
northeast into the area this morning, resulting in possible
temporary drops in vsby and cigs. Some tstms are possible, mainly
later this afternoon. Winds should be generally out of the south
to southwest at 12 knots or less sustained, with gusts to 20 knots
possible during the daylight hours. Continued scattered shower
activity will occur for the rest of the TAF period. Hard to say
how long MVFR cigs will stick around, but most of the data
suggests mainly VFR until late in the period as a front
approaches. However, cigs and vsbys may go down briefly anytime
with a heavier shower or thundershower.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for ILZ075>078-080>094.

MO...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for MOZ076-086-087-100-107>112-114.

IN...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for INZ081-082-085>088.

KY...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
     evening for KYZ003>005-007-010-014-015-018>020.

&&

UPDATE...CW
Hazardous weather outlook, Apr 28, 3:20 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Wed Apr 28 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today into tonight. There
is the potential for multiple rounds of moderate to heavy
rainfall, especially along and north and west of the Ohio River,
where a flash flood watch remains in effect from this afternoon
through early Thursday evening.

A few of the storms could be strong today and tonight, with gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue to bring the potential for
moderate to heavy rainfall during the day on Thursday. A flash
flood watch remains in effect through early Thursday evening.

After a lull in thunderstorm activity on Friday into the weekend,
the chance for thunderstorms returns early next week. The
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters
are urged to report any flooding later today through Thursday.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:35 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley40 min
Apr 28, 1:14 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley28 min
Apr 28, 1:32 PM CDTSevere Thunderstorm WarningPAHWayne43 min
Apr 28, 2:04 PM CDTFlash Flood WarningPAHWayne107 min
Apr 28, 2:15 PM CDTSevere Thunderstorm WarningPAHBollinger45 min
Apr 28, 2:38 PM CDTFlash Flood WarningPAHButler, Ripley117 min
Apr 28, 2:39 PM CDTSpecial Weather StatementPAHButler, Stoddard51 min
Apr 28, 3:26 PM CDTSpecial Weather StatementPAHScott, Stoddard49 min
Apr 28, 3:47 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott, Stoddard28 min
Apr 28, 3:56 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard49 min
Apr 28, 4:10 PM CDTSevere Thunderstorm WarningPAHScott30 min
Apr 28, 4:29 PM CDTSpecial Weather StatementPAHMississippi46 min
Apr 28, 4:33 PM CDTFlash Flood WarningPAHMississippi, New Madrid95 min
Apr 28, 4:55 PM CDTAreal Flood AdvisoryPAHMississippi59 min

Nearby

River Flood Warnings in Missouri, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.